Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Apr 7, 2020, 8:30 AM CDT for Sawyer County, Washburn County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2020, 8:30 AM CDT (13:30 UTC)
- Expired
- Apr 7, 2020, 9:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.5 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:37 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Apr 7, 6:37 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Duluth MN 637 AM CDT Tue Apr 7 2020 .UPDATE... Issued at 637 AM CDT Tue Apr 7 2020 Updated for the 12Z Aviation Discussion below. && .SHORT TERM...(Today through Wednesday) Issued at 325 AM CDT Tue Apr 7 2020 The main story this morning is the showers and thunderstorms moving across the Northland from west to east. These are associated with mid-level warm air advection and upper-level short waves providing for some elevated instability. Generally, storms have been pretty tame, producing some heavy rain and thunder/lightning. However, there have been a few isolated strong storms to the southwest that may be partially supported by lift from the left entrance region of a ~300-mb jet max. As they progress east this morning, there is potential for an isolated strong to severe thunderstorm to affect central Minnesota, mainly the Brainerd Lakes region. Due to the elevated nature of these storms, the primary threat will be for some isolated large hail in any larger storms that develop this morning. Later this afternoon, skies will clear out from west to east as a weak cold front brings in drier air. Despite the front, temperatures will likely warm up quite nicely this afternoon with the warm air mass still in place and skies becoming at least partly sunny. 50s are expected for most of the region with some 60s in east-central Minnesota and northwestern Wisconsin. Tonight, surface high pressure moves in from the west, keeping skies mostly clear to start out the night. However, an upper level trough coupled with a secondary cold front will swing through early Wednesday morning. This will bring increasing clouds and perhaps some isolated showers of light rain or snow. Winds will become a bit breezy on Wednesday due to a tight post- frontal pressure gradient with northwesterly flow. There could also be some light wraparound showers in the afternoon, especially across the International Border and Arrowhead closer to a surface low in Canada. Highs will reach the 40s for most areas Wednesday with perhaps some low 50s in northwest Wisconsin. .LONG TERM...(Wednesday night through Monday) Issued at 325 AM CDT Tue Apr 7 2020 The period from Wednesday night into Friday night will feature a mix of dry periods with generally low chances for precipitation. Highs will start out a few degrees below normal then warm to normal for Friday and Saturday before cooling again Sunday/Monday. Cooler air will combine with cyclonic flow and a couple of shortwaves to produce chances for light rain and snow, mainly snow overnight and rain or a light mix during the day, Wednesday night into Thursday over portions of the Northland. Little snow accumulation is expected. Thursday will be breezy with steep low level lapse rates helping to produce gusts of 25 to 35 mph. High pressure will build in Thursday night into Friday bringing a dry period to the region. The high will move off Friday night and although we currently bring POPs back into the forecast the ECMWF/GFS are trending dryer into Friday night. A stronger shortwave will ride along or just north of the International Border on Saturday but a trough and cold front will still move through the region bringing a chance for light snow or rain. Any precipitation amounts should be light into Saturday. Cooler air will result behind the cold front and a deeper upper trough will arrive Saturday night into Sunday. There are some model differences during this time with both the timing of the upper trough and how they handle a southern wave and area of low pressure. The ECMWF has a large area of low pressure centered well south of the area Sunday but its impacts reach well north. For now we do have a low chance for snow and rain Sunday but if the ECMWF solution ends up verifying, chances will have to be increased. Highs Sunday into Monday will be from the mid thirties to lower forties. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 637 AM CDT Tue Apr 7 2020 An area of low pressure and frontal boundary were moving through the Northland this morning and instability has built north into the region. Areas of light rain and thunderstorms were occurring and a few strong storms will be possible this morning with hail the main threat. Conditions varied widely across the region from VFR to IFR but we expect IFR or low MVFR to prevail into the morning with ceilings lifting and becoming scattered in spots from west to east today. There will also be some fog in spots, especially across the south. A period of gusty west/northwest winds will occur this afternoon, especially over northern Minnesota. A weak area of high pressure will develop behind the departing front and an area of low pressure but it will be short lived as another cold front and area of low pressure will move through tonight. There could be some light precipitation in spots but coverage is expected to be limited. Mostly VFR ceilings are also expected tonight where they form. && .MARINE... Issued at 325 AM CDT Tue Apr 7 2020 An area of low pressure and frontal boundary will move through the region with high pressure building in briefly tonight. Winds will start out easterly this morning and be from 10 to around 15 knots from the Twin Ports and up along the North Shore. Thunderstorms will also continue to move across the lake through late morning and could produce locally higher winds and waves. The gradient will weaken through the day and winds will decrease and become variable for a time before they become westerly later this afternoon. The westerly winds will continue tonight and be less than 10 knots for most areas. Westerly winds will then increase through the day Wednesday and continue to be strong into Thursday as they veer to northwest. Gusts of 20 to 30 knots can be expected with the strongest winds occurring late Wednesday night into Thursday. Conditions will likely become hazardous for small craft from Wednesday afternoon into Thursday with the highest waves along the South Shore. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 34 46 27 / 70 10 10 10 INL 53 30 43 22 / 50 10 20 20 BRD 61 36 48 27 / 30 10 20 0 HYR 61 36 52 28 / 70 10 10 0 ASX 56 35 50 29 / 70 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...Melde SHORT TERM...JDS LONG TERM...Melde AVIATION...Melde MARINE...Melde
Hazardous weather outlook, Apr 7, 4:24 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 424 AM CDT Tue Apr 7 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-080930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 424 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Showers and thunderstorms are expected for parts of the Northland this morning. Isolated strong to severe storms containing large hail are possible in central Minnesota, including the Brainerd Lakes area. Showers and thunderstorms will remain possible across the Arrowhead and northwest Wisconsin this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Area rivers and streams will rise or remain elevated through the week due to snowmelt and periodic chances for more rain. Flooding will continue along the Mississippi River at Aitkin and Fort Ripley through the week and other rivers and streams may experience some flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-080930- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 424 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms are possible this morning across Lake Superior. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A period of strong west to northwest winds is expected to develop late Wednesday and last into Thursday evening. Conditions will likely become hazardous for small craft during this time. Melde/JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Apr 7, 7:00 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Duluth MN
700 AM CDT Tue Apr 7 2020
MNZ019-026-035>038-071230-
Central St. Louis-Northern Aitkin-Pine-Carlton/South St. Louis-South
Itasca-South Aitkin-
700 AM CDT Tue Apr 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
SOUTHEASTERN AITKIN...NORTHWESTERN PINE...SOUTHWESTERN ST. LOUIS AND
CARLTON COUNTIES...
At 659 AM CDT, strong thunderstorms were along a line extending from
6 miles northeast of Swan River, to near Floodwood, to 6 miles
northwest of McGrath, and moving east at 45 mph.
Wind gusts up to 30 mph, dime size hail, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Cloquet, Mille Lacs Lake, Big Sandy Lake, Sandstone, Scanlon, Swan
River, Mahtowa, Barnum, Floodwood, Cotton, Willow River, McGregor,
Malmo, Cromwell, Rutledge, Kettle River, Toivola, Brookston,
Meadowlands, and Tamarack.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4607 9305 4616 9306 4616 9343 4625 9343
4624 9379 4688 9315 4722 9327 4733 9255
4690 9227 4604 9291
TIME...MOT...LOC 1159Z 265DEG 38KT 4716 9312 4688 9298 4633 9335
MeldeSpecial weather statement, Apr 7, 7:26 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
726 AM CDT Tue Apr 7 2020
MNZ036>038-WIZ006-071300-
Pine-Carlton/South St. Louis-South Aitkin-Burnett-
726 AM CDT Tue Apr 7 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
PINE...SOUTHERN CARLTON AND CENTRAL BURNETT COUNTIES...
At 723 AM CDT, strong thunderstorms were clustered 9 miles southwest
of Rutledge, or 13 miles northwest of Hinckley, moving east at 50
mph.
Half inch hail and wind gusts to 30 mph are possible with these
storms. In addition, these storms may produce hail accumulations up
to 1/2 inch.
Locations impacted include...
Pine City, Hinckley, Sandstone, Barnum, Mahtowa, Willow River, Askov,
Rutledge, Holyoke, Kettle River, Brook Park, Bruno, McGrath,
Henriette, Duxbury, Nemadji, Danbury, Sturgeon Lake, Finlayson, and
Pleasant Valley.
LAT...LON 4586 9314 4598 9315 4598 9305 4616 9305
4616 9343 4624 9343 4625 9348 4652 9348
4657 9236 4584 9239
TIME...MOT...LOC 1223Z 249DEG 41KT 4620 9305
JDSLocal storm report, Apr 7, 7:28 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 4 W HINCKLEY 46.02N 93.01W
04/07/2020 E0.25 INCH PINE MN TRAINED SPOTTER
&&
MELDESpecial weather statement, Apr 7, 7:32 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
732 AM CDT Tue Apr 7 2020
MNZ019-020-037-WIZ001-071300-
Central St. Louis-Southern Lake/North Shore-Carlton/South St.
Louis-Douglas-
732 AM CDT Tue Apr 7 2020
...A LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS...
NORTHEASTERN CARLTON AND NORTHWESTERN DOUGLAS COUNTIES...
At 732 AM CDT, strong thunderstorms were along a line extending from
near Cherry, to near Cotton, to near Cloquet, and moving east at 40
mph.
Pea size hail and occasional cloud to ground lightning can be
expected with these storms.
Locations impacted include...
Duluth, Superior, Hibbing, Cloquet, Hermantown, Virginia, Eveleth,
Proctor, Mountain Iron, Gilbert, Scanlon, Biwabik, Carlton, Cherry,
Cotton, Oliver, Thomson, Brookston, Boulder Lake, and Wisconsin
Point.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4760 9236 4718 9188 4681 9196 4678 9203
4673 9198 4663 9200 4664 9267 4709 9266
4740 9297
TIME...MOT...LOC 1232Z 261DEG 33KT 4735 9278 4713 9249 4672 9258
MeldeLocal storm report, Apr 7, 7:44 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
744 AM CDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 AM HAIL BAXTER 46.34N 94.28W
04/07/2020 M1.25 INCH CROW WING MN PUBLIC
1 TO 1.25 INCH HAIL. REPORT RECEIVED VIA
FACEBOOK WITH PHOTO.
&&
JDSSpecial weather statement, Apr 7, 8:20 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
820 AM CDT Tue Apr 7 2020
WIZ001-002-006>008-071345-
Douglas-Bayfield-Sawyer-Washburn-Burnett-
820 AM CDT Tue Apr 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BAYFIELD...SOUTHEASTERN DOUGLAS...WASHBURN...SOUTHEASTERN BURNETT AND
NORTHWESTERN SAWYER COUNTIES...
At 819 AM CDT, strong thunderstorms were along a line extending from
near Wascott, to 8 miles northwest of Spooner, to 6 miles southwest
of Hertel, and moving east at 50 mph.
Wind gusts up to 55 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
These storms will be near...
Spooner, Wascott and Minong around 825 AM CDT.
Trego around 830 AM CDT.
Shell Lake around 840 AM CDT.
Cable, Stone Lake and Seeley around 845 AM CDT.
Other locations impacted by these storms include Reserve, Spooner
Lake, Northwoods Beach, Mckenzie Lake, Minong Flowage, Edgewater,
Little Sissabagama Lake, Springbrook, Birch Island Lake and Lampson.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4570 9216 4573 9216 4573 9230 4576 9246
4595 9217 4622 9201 4625 9105 4587 9123
4564 9157 4563 9185
TIME...MOT...LOC 1319Z 274DEG 45KT 4616 9189 4592 9200 4574 9226
JTSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 2:54 AM CDT | Special Weather Statement | DLH | Crow Wing | 51 min |
| Apr 7, 3:37 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 38 min |
| Apr 7, 4:15 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 45 min |
| Apr 7, 5:00 AM CDT | Special Weather Statement | DLH | Crow Wing | 30 min |
| Apr 7, 5:58 AM CDT | Special Weather Statement | DLH | Crow Wing | 32 min |
| Apr 7, 6:17 AM CDT | Special Weather Statement | DLH | Crow Wing | 28 min |
| Apr 7, 6:25 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 35 min |
| Apr 7, 7:00 AM CDT | Special Weather Statement | DLH | Aitkin, Carlton | 30 min |
| Apr 7, 7:26 AM CDT | Special Weather Statement | DLH | Pine | 34 min |
| Apr 7, 7:32 AM CDT | Special Weather Statement | DLH | Saint Louis | 28 min |
| Apr 7, 8:20 AM CDT | Special Weather Statement | DLH | Washburn | 25 min |
| Apr 7, 8:59 AM CDT | Special Weather Statement | DLH | Sawyer | 31 min |
| Apr 7, 9:39 AM CDT | Severe Thunderstorm Warning | DLH | Price | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.